Article

Codeine Intoxication Associated with Ultrarapid CYP2D6 Metabolism

Divisions of Surgical and Medical Intensive Care, Geneva University Hospital, Switzerland.
New England Journal of Medicine (Impact Factor: 55.87). 01/2005; 351(27):2827-31. DOI: 10.1056/NEJMoa041888
Source: PubMed

ABSTRACT

Life-threatening opioid intoxication developed in a patient after he was given small doses of codeine for the treatment of a cough associated with bilateral pneumonia. Codeine is bioactivated by CYP2D6 into morphine, which then undergoes further glucuronidation. CYP2D6 genotyping showed that the patient had three or more functional alleles, a finding consistent with ultrarapid metabolism of codeine. We attribute the toxicity to this genotype, in combination with inhibition of CYP3A4 activity by other medications and a transient reduction in renal function.

Download full-text

Full-text

Available from: Jules Desmeules
  • Source
    • "In humans, oxycodone is primarily metabolized in the liver to α and β oxycodol and oxymorphone (Moore et al. 2003). Some patients are fast metabolizers of oxycodone, resulting in reduced analgesic effect but increased adverse effects, while others are slow metabolizers resulting in increased toxicity without improved analgesia (Gasche et al. 2004). The concentrations of the metabolites hydromorphone and oxymorphone in urine samples after 30 days of storage were very high compared to the initial concentration at day 1 and independently to patients. "

    Preview · Article · Dec 2015
  • Source
    • "Variations of their activity by inhibition or induction can influence the pharmacokinetics and thereby the effect of drugs (of abuse). Enzyme inhibition by co-administered drugs (of abuse) and/or genetic variations of their expression can increase the risk of adverse reactions [6] or reduce the desired effect [7]. Such drug-drug interactions were described as a major reason for hospitalization or even death [8]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: In order to investigate the effects of diphenoxylate on the metabolic capacity of cytochrome P450 (CYP) enzymes, a cocktail method was employed to evaluate the activities of CYP2B6, CYP2D6, CYP2C19, CYP1A2, CYP3A4, CYP2C9. The rats were randomly divided into diphenoxylate group (Low, Medium, High) and control group. The diphenoxylate group rats were given 12, 24, 48 mg/kg (Low, Medium, High) diphenoxylate by continuous intragastric administration for 7 days. Six probe drugs bupropion, metroprolol omeprazole, phenacetin, testosterone and tolbutamide were given to rats through intragastric administration, and the plasma concentrations were determined by UPLC-MS/MS. Statistical pharmacokinetics difference for omeprazole, phenacetin and tolbutamide in rats were observed by comparing diphenoxylate group with control group. Continuous 7 days-intragastric administration of diphenoxylate induces the activities of CYP2C19, CYP1A2 and CYP2C9 of rats. Induction of drug metabolizing enzyme by diphenoxylate would reduce the efficacy of other drug. Additionally, high dosage diphenoxylate may cause hepatotoxicity.
    Full-text · Article · Oct 2015 · International Journal of Clinical and Experimental Medicine
  • Source
    • "Codeine is a commonly used medicine for symptoms such as pain and cough. Despite its uncertain therapeutic effect and the potential for life-threatening adverse reactions, codeine is easily available and affordable as a combination product or as a stand-alone opioid (Gasche et al., 2004; Chung, 2008). Codeine exhibits an affinity to micro-opioid receptors 200 times lower than morphine, with the capability of producing opiate intoxication, dependence, and withdrawal (Prommer , 2011). "
    [Show abstract] [Hide abstract]
    ABSTRACT: In past 2 decades, nonmedical consumption of cough mixture has become a serious social problem in certain regions of China. Cough mixture abuse causes psychiatric symptoms. Moreover, there has been an increasing concern about the physical disorders associated with cough mixture abuse. A retrospective chart review of hypokalemia related to cough mixture abuse between January 2009 and December 2012 was conducted in Guangzhou Brain Hospital, China. The charts were reviewed for 34 subjects with cough mixture abuse. Seven of 34 cough mixture abusers (20.6%) presented hypokalemia, with symptoms ranged from mild to severe limb weakness. Hypokalemia in these patients reduced after normalization of potassium. A high incidence of hypokalemia presents in cough mixture abusers. Cough mixture abuse might be one of the secondary causes of hypokalemia paralysis in young patients presenting to emergency departments.
    Full-text · Article · Apr 2014 · Journal of Addiction Medicine
Show more